Hail, Passaic
- When
- May 12, 2:08 PM EST
- Where
- Passaic County, Pompton Lakes
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.000, -74.283
4 hail, 3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 12, 10:25 AM EST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1125 AM EDT WED MAY 12 2004 .DISCUSSION... .UPDATE...ONLY MINOR CHANGES TO CURRENT WEATHER FIELDS BASED ON CURRENT WEATHER AND TRENDS. WE UPPED TEMPS OVER LONG ISLAND AND HAVE ADDED STRATUS/FOG FOR WATERS TONIGHT. RIDGE REMAINS OVER REGION WITH DIFFUSE FRONTAL BOUNDARY OVER THE AREA. WATER VAPOR IMAGERY AND LATEST RUC MODEL RUN INDICATES A VERY WEAK SHORTWAVE OVER CENTRAL PA. CLOUDS ALSO IN THIS AREA CURRENTLY. MODELS INDICATE A FAIR AMOUNT OF SURFACE HEATING INSTABILITY WITH 2000+ J/KG OF SURFACE BASED CAPE AND -5 C ON THE LI. EXPECT MORE ACTIVITY THAN YESTERDAY WITH FOCUS OF CONVECTION BEING TO THE NORTHWEST OF NYC AND THEN A DRIFT TO THE EAST SOUTHEAST. HIGH PW AND SLOW MOVING CONVECTION INDICATES GOOD POTENTIAL FOR URBAN FLOODING. KEEPING POPS AS AND DO NOT ANTICIPATE THE FORMATION OF AN MCS AS WE HAD MONDAY NIGHT. && .AVIATION...EXPECT MVFR HAZE...THOUGH SURFACE OBS WILL LIKELY REACH P6SM WITH MIXING. HAZE ALOFT WILL CONTINUE. MODERATE AMOUNTS INSTABILITY ARE PRESENT IN THE ATMOSPHERE FOR WIDELY SCATTERED AFTERNOON/EARLY EVENING THUNDERSTORMS. EXPECT THESE TO ME FOCUSED TO THE NORTH AND WEST OF NYC. RIGHT NOW NOT EXPECTING A SIGNIFICANT IMPACT ON THE TERMINAL. ONLY HAVE TEMPO GROUP FOR SWF WITH VCNTY FOR LGA-EWR-TEB-HPN. EXPECT SEA BREEZE CONVERGENCE KEEPS ACTIVITY OUT OF JFK WITH A CLOSE CALL FOR EWR AND LGA...BUT MAINLY NORTHWEST OF THE TERMINAL. && ************* PREVIOUS 415 AM DISCUSSION ************************** SHORT TERM... THU AND THU NIGHT...AN EASTERLY FLOW BEGINS TO DEVELOP ON THU. MEANWHILE...THE UPPER LEVEL RIDGE REMAINS IN PLACE ALTHOUGH IT STARTS TO MOVE SLOWLY TO THE E TOWARD EVENING. FOR THU...I/LL KEEP THE POPS SIMILAR TO TODAY/S. HOWEVER...A TROF APPROACHES FROM THE SW THU NIGHT AS THE UPPER RIDGE MOVES A LITTLE TO THE E. I/LL INCR THE POPS FOR THU NIGHT...IN LINE WITH THE ETA AND GFS. FRI...I/LL FORECAST CHANCE POPS AS THE SW FLOW ALOFT CONTINUES. LONG TERM...NO SIG CHANGES...OTHER THAN TO ADD POPS FOR FRI NIGHT. && .MARINE...RELATIVELY QUIET THROUGH FRIDAY NIGHT. MAIN CHANGE TO PREVIOUS FORECAST FROM THU-FRI AS HIGH PRESSURE BUILDING SE INTO NEW ENGLAND TURNS WINDS EASTERLY THU AFTERNOON AND NIGHT...THEN SE-S ON FRI AS THE HIGH MOVES WELL E OF THE NEW ENGLAND COAST. SCA FOR ROUGH OCEAN SEAS POSSIBLE BEGINNING SAT MORNING WITH INCREASING SW FLOW AHEAD OF APPROACHING COLD FRONT. && .HYDROLOGY...SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...BUT NO WIDESPREAD PROBLEMS EXPECTED FOR THE NEXT COUPLE OF DAYS. && ***************** END OF PREVIOUS FORECAST ************************ .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && TONGUE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 130 PM EDT WED MAY 12 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-130950- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 130 PM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE SLOW MOVING. THE MAIN THREAT FROM THESE STORMS BESIDES THE LIGHTNING IS LOCAL FLOODING. STORMS ARE EXPECTED TO BE CONFINED TO NEW YORK CITY AND LOCATIONS NORTH AND WEST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1246 PM EDT WED MAY 12 2004 NYZ067-121815- ORANGE- 1246 PM EDT WED MAY 12 2004 AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF PORT JERVIS...MOVING EAST AT 15 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... UNIONVILLE AROUND 115 PM... PINE ISLAND AROUND 120 PM... FLORIDA...GOSHEN AROUND 130 PM... THIS THUNDERSTORM COMPLEX WILL MOVE INTO THE WESTERN PORTION OF THE COUNTY BY 1 PM. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. SILVA
The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
4 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
As a severe thunderstorm moved northeast across Passaic County, it produced large hail and torrential rain. Amateur radio operators reported nickel size hail in Pompton Lakes and flash flooding along Hamburg Turnpike at Glenwild Ave. in Bloomingdale.
As a series of severe thunderstorms moved across Bergen County, they produced large hail and high winds. A trained spotter reported nickel size hail in Oakland. Law enforcement reported downed power lines in North Arlington.
As a severe thunderstorm moved east, it produced high winds that downed numerous trees and wires in Kearny and on Route 507.
As a severe thunderstorm moved slowly east, it produced large hail. The broadcast media reported golfball size hail in Livingston.
As a severe thunderstorm moved across the area, it produced penny size hail in Lyndhurst, as reported by a spotter.
As heavy thunderstorms moved slowly east across Western Union County, they produced torrential rain. Flash flooding resulted in the closure of numerous roads in Plainfield and along Route 22 in Scotch Plains. Spotters also reported basement flooding in Cranford and street flooding in Westfield.
As a heavy thunderstorm moved across the region, it produced torrential rain. Flash flooding resulted in the closure of Routes 1 and 9 near Newark International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404617, 5404618, 5404619, 5404620, 5404690, 5404691, 5404621, 5404692, 5404693.